Side Effect of Isotretinoin - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-16-2011
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 258
Threads: 118
Thanked 291 Times in 115 Posts
Reputation: 301
Drug Side Effect of Isotretinoin

A 17-year-old sexually active girl comes to your office complaining of acne that is unresponsive to the usual treatment regimen. Physical examination reveals severe nodulocystic acne of her face and upper chest and back. You consider prescribing isotretinoin (Accutane), but you are concerned about side effects. Reviewing the literature, you find which of the following to be true about isotretinoin?
  1. Its efficacy can be profound and permanent
  2. It is not known to be a teratogen
  3. Most patients experience excessive tearing and salivation
  4. Severe arthritis necessitating cessation of the drug occurs in about 15% of patients
  5. Significant decrease in serum triglyceride levels are noted in 25% of patients
Reply With Quote Quick reply to this message



  #2  
Old 08-16-2011
USMLE Forums Master
 
Steps History: Not yet
Posts: 674
Threads: 264
Thanked 959 Times in 393 Posts
Reputation: 969
Send a message via Yahoo to ricko335
Default

the answer is 4 or 5
Common adverse effects resemble hypervitaminosis A and include dryness and itching of the skin and mucous membranes. Less common side effects are headache, corneal opacities, pseudotumor cerebri, inflammatory bowel disease, anorexia, alopecia, and muscle and joint pains. These effects are all reversible on discontinuance of therapy. Skeletal hyperostosis has been observed in patients receiving isotretinoin with premature closure of epiphyses noted in children treated with this medication. Lipid abnormalities (triglycerides, high-density lipoproteins) are frequent; their clinical relevance is unknown at present.

Last edited by ricko335; 08-16-2011 at 03:40 PM.
Reply With Quote Quick reply to this message
The above post was thanked by:
jahn77 (08-16-2011)
  #3  
Old 08-16-2011
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 258
Threads: 118
Thanked 291 Times in 115 Posts
Reputation: 301
Default

Its efficacy can be profound and permanent
the right answer
Reply With Quote Quick reply to this message
The above post was thanked by:
aknz (09-13-2011)
  #4  
Old 08-16-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS+3
Posts: 113
Threads: 14
Thanked 60 Times in 34 Posts
Reputation: 70
Thumbs Up

May be 4..
Reply With Quote Quick reply to this message
The above post was thanked by:
m82_ghasemi (09-12-2011)
  #5  
Old 09-12-2011
USMLE Forums Addict
 
Steps History: CK Only
Posts: 178
Threads: 61
Thanked 250 Times in 105 Posts
Reputation: 260
Default Isotretinoin and transient arthralgia

Quote:
Originally Posted by dr s View Post
May be 4..
4 is not correct. Treatment with isotretinoin (retinoic acid), which is frequently used in the control of acne, is associated with transient arthralgias in up to 16% of patients

http://www.ncbi.nlm.nih.gov/pubmed/6236765
Reply With Quote Quick reply to this message
  #6  
Old 09-13-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 417
Threads: 74
Thanked 129 Times in 93 Posts
Reputation: 139
Default

i think its E,
Reply With Quote Quick reply to this message
  #7  
Old 09-13-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 623
Threads: 111
Thanked 424 Times in 264 Posts
Reputation: 434
Default

4.Severe arthritis necessitating cessation of the drug occurs in about 15% of patients
Reply With Quote Quick reply to this message
  #8  
Old 09-13-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 623
Threads: 111
Thanked 424 Times in 264 Posts
Reputation: 434
Default

Quote:
Originally Posted by usmleman2020 View Post
Its efficacy can be profound and permanent
the right answer
Can you please explain it ????????
Reply With Quote Quick reply to this message
  #9  
Old 09-13-2011
USMLE Forums Addict
 
Steps History: CK Only
Posts: 178
Threads: 61
Thanked 250 Times in 105 Posts
Reputation: 260
Default

I go for 1.
Reply With Quote Quick reply to this message
  #10  
Old 09-13-2011
laurier's Avatar
USMLE Forums Addict
 
Steps History: CK Only
Posts: 105
Threads: 19
Thanked 69 Times in 32 Posts
Reputation: 79
Default

4444

Common Reactions to Isotretinoin

  • Pain and swelling of the lips
  • Severe itching
  • Alopecia (hair-thinning/hair-loss/baldness)
  • Fragile and weaker skin
  • Vision problems
  • Decreased night vision (onset may be sudden)
  • Conjunctivitis (pink eye)
  • Contact lens intolerance
  • Dry mucous membranes (dry nose, lungs, bladder, anus)
  • Peeling skin on palms/soles
  • Nail changes
  • Nosebleeds
  • Photosensitivity (sensitivity to light)
  • Elevated triglycerides in the blood
  • Elevated liver enzymes (indicating liver damage)
  • Tinnitus (ringing or buzzing in ears)
  • Joint pain and muscle pain
  • Back pain
  • Depression
Reply With Quote Quick reply to this message
  #11  
Old 09-14-2011
USMLE Forums Addict
 
Steps History: CK Only
Posts: 178
Threads: 61
Thanked 250 Times in 105 Posts
Reputation: 260
Warning!

Dr. usmleman2020
Please explain the answer! I think 1 is correct, because arthralgia related to isotretinoin is transient and does not necessitate discontinuing drug treatment. I would appreciate your reply.
Reply With Quote Quick reply to this message
  #12  
Old 09-14-2011
LatinGeorge's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 653
Threads: 47
Thanked 408 Times in 249 Posts
Reputation: 418
Default

4.. i think
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Diagnosis and Treatment of Prochlorperazine Side Effect! ricko335 USMLE Step 1 Forum 12 04-21-2012 09:00 AM
Anti-Parkinson Drug Side Effect! usmleman2020 USMLE Step 1 Forum 5 08-10-2011 11:56 AM
Side effect of an anti-hypertensive alaahoda2001 USMLE Step 2 CK Forum 0 06-24-2011 08:25 AM
Leukopenia Side Effect sam01 USMLE Step 1 Forum 4 06-29-2010 06:38 AM
Psychiatric patient with Haloperidol side effect MLE-Love USMLE Step 1 Forum 2 03-13-2010 08:53 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)